Nevada, 2009

High Wind in Nevada, April 3, 2009

April 3, 2009 · NWS VEF · 1 event in 1 county or zone

An approaching storm system produced a downslope windstorm in the lee of the Sierra on the 2nd, followed by high winds across much of the Mojave Desert on the 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An approaching storm system produced a downslope windstorm in the lee of the Sierra on the 2nd, followed by high winds across much of the Mojave Desert on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 3, 2:47 PM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 3, 2:47 PM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 PM PDT FRI APR 3 2009

.SYNOPSIS...A VIGOROUS LOW PRESSURE SYSTEM OVER SOUTHERN NEVADA WILL
CONTINUE TO MOVE EAST TONIGHT ALLOWING THE STRONG WIND AND SHOWERS
TO DECREASE. HIGH PRESSURE WILL BE OVER THE AREA THIS
WEEKEND...THEN THE NEXT STORM WILL MOVE INTO THE SOUTHWEST STATES
NEXT TUESDAY AND WEDNESDAY.
&&

.SHORT TERM...VIGOROUS UPPER LOW OVER SOUTHERN NEVADA WILL CONTINUE
TO WORK EAST INTO THE FOUR CORNERS REGION TONIGHT. THE ASSOCIATED
COLD FRONT LIES ACROSS SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO
COUNTIES. STRONG WEST TO NORTHWEST WINDS WILL CONTINUE INTO THE
EARLY EVENING HOURS AHEAD OF AND JUST FOLLOWING THE COLD FRONT FOR
OUR FAR SOUTHERN ZONES. BEHIND THE COLD FRONT SURFACE PRESSURE
GRADIENTS HAVE RELAXED QUICKLY ALLOWING FOR THE WINDS TO SETTLE
DOWN. THE EXCEPTION WOULD BE NARROW NORTH/SOUTH VALLEYS LIKE THE
OWENS AND IN CENTRAL NYE COUNTY WERE A WIND ADVISORY REMAINS POSTED
UNTIL 8 PM. THE WIND WILL GRADUALLY SUBSIDE AREAWIDE AFTER 8 PM AS
THE STORM MOVES AWAY TO OUR EAST. TEMPERATURES WILL BE WELL BELOW
NORMAL TOMORROW BUT WARM QUICKLY BACK CLOSER TO NORMAL SUNDAY UNDER
HIGH PRESSURE.

.LONG TERM...NOT MUCH CHANGE DONE TO THE LONG TERM FORECAST DUE TO
SHORT TERM WEATHER CONCERNS...THOUGHT THE MODELS DO SHOW SOME
CHANGES IN THE TRACK OF MAJOR LOW WE HAVE BEEN FOLLOWING THE PAST
FEW DAYS. ECMWF AND GFS BOTH TAKING A MORE NORTHERLY TRACK WITH LOW
ON TUESDAY/WEDNESDAY AS IT EJECTS INLAND. FOR NOW STILL EXPECT TO
SEE SLIGHT CHANCE TO CHANCE POPS LATE TUESDAY AND INTO WEDNESDAY
WITH BETTER CHANCES OVER THE SIERRA AND AND NORTHERN ZONES
MOUNTAINS. DID LOWER WIND SPEEDS A BIT AS WELL DUE TO NEW TRACK.
SOME CHANGES ALSO FOR DAY EIGHT NEXT WEEK. 3/00Z MODEL RUNS HAD NEXT
SYSTEM/LOW GOING INTO BAJA/NORTHWEST MEXICO AND 12Z RUNS FURTHER
NORTH AND AND BRINGS THE POSSIBILITY OF PRECIPITATION TO US THEN.
LEFT FORECAST OF WIDELY ISOLATED POPS IN OLD FORECAST IN AS
CONFIDENCE THAT FAR OUT IS LOW.
&&

.AVIATION...FOR MCCARRAN...A FEW HOURS AFTER THE FRONTAL PASSAGE
WINDS ARE SOMEWHAT DIFFICULT TO FORECAST. AS OF NOW EXPECT THEM TO
STAY NORTH WITH OCCASIONAL GUSTS TO 25 KNOTS. THEY SHOULD SHIFT BACK
TO NORTHWEST TO NORTH AROUND 03Z AND BE AROUND 10 KNOTS.
HOWEVER...EXPECT THEM TO BE VERY VARIABLE IN DIRECTION. THE CEILINGS
SHOULD ALSO MOVE OUT THIS EVENING AS WELL. WINDS WILL BE GUSTY AFTER
SUNRISE SATURDAY FROM THE NORTH AND THEN DECREASE AND GO NORTHEAST
UNDER TEN KNOTS IN THE AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTH WINDS OVER MOST OF THE AREA WILL SUBSIDE
THIS EVENING. THE EXCEPTION WILL BE SAN BERNARDINO COUNTY WHERE WEST
WINDS WILL GUST TO UP TO 40 KNOTS AND BRING SOME AREAS OF LOW
VISIBILITY IN BLOWING DUST. TURBULENCE OVER AREA MOUNTAINS WILL C
CONTINUE THROUGH THE NIGHT BEFORE WINDS ALOFT SUBSIDE. THE CEILINGS
IN MOHAVE COUNTY AROUND 3000-6000 AGL WILL MOVE OUT BY MIDNIGHT.
SATURDAY WILL SEE GUSTY NORTH WINDS UNDER 20 KNOTS IN MOST PLACES
AND FEW CLOUDS TO CLEAR SKIES. .
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ014.
AZ...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ002-003.
CA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR
CAZ520-523-524-527.      HIGH WIND WARNING UNTIL 8 PM PDT THIS
EVENING FOR CAZ525-526. &&

PIERCE/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 3, 3:45 AM PST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 AM PDT FRI APR 3 2009

CAZ519>521-040700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
445 AM PDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS THIS MORNING WILL SHIFT TO THE NORTH AS A
COLD FRONT PASSES THROUGH. A HIGH WIND WARNING IS IN EFFECT UNTIL
11 AM...AND A WIND ADVISORY IS IN EFFECT FROM 11 AM UNTIL 8 PM.
FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG WINDS WILL BE POSSIBLE ON TUESDAY AS THE
NEXT STORM MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY. SPOTTERS SHOULD REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

CAZ523-040700-
WESTERN MOJAVE DESERT-
445 AM PDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS THIS MORNING WILL INCREASE EVEN MORE AS A COLD
FRONT APPROACHES LATE THIS MORNING. A WIND ADVISORY IS IN EFFECT
UNTIL 10 AM...AND A HIGH WIND WARNING IS IN EFFECT FROM 10 AM
UNTIL 8 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG WINDS WILL BE POSSIBLE ON TUESDAY AS THE
NEXT STORM MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY. SPOTTERS SHOULD REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

CAZ524>526-040700-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
445 AM PDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS ARE EXPECTED TODAY AS A COLD FRONT
APPROACHES. A HIGH WIND WARNING IS IN EFFECT FROM 10 AM UNTIL 8
PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG WINDS WILL BE POSSIBLE ON TUESDAY AS THE
NEXT STORM MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY. SPOTTERS SHOULD REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

NVZ014-040700-
ESMERALDA AND CENTRAL NYE COUNTY-
445 AM PDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG NORTHWEST WINDS ARE EXPECTED BEHIND A COLD FRONT WHICH
WILL PASS THROUGH THIS MORNING. A HIGH WIND WARNING IS IN EFFECT
FROM 10 AM UNTIL 8 PM. FOR MORE DETAILS...PLEASE REFER TO PRODUCT
RNONPWVEF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG WINDS WILL BE POSSIBLE ON TUESDAY AS THE
NEXT STORM MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY. SPOTTERS SHOULD REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

NVZ018-019-040700-
SHEEP RANGE-SPRING MOUNTAINS-
445 AM PDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS ARE EXPECTED AT THE HIGHER ELEVATIONS AND ON THE
EAST FACING SLOPES TODAY. A WIND ADVISORY IS IN EFFECT UNTIL 8 PM.
FOR MORE DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG WINDS WILL BE POSSIBLE ON TUESDAY AS THE
NEXT STORM MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY. SPOTTERS SHOULD REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

AZZ001>003-036-CAZ522-527-NVZ015>017-020>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
445 AM PDT FRI APR 3 2009 /445 AM MST FRI APR 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP THIS MORNING AND THEN SHIFT TO
THE NORTHWEST DURING THE DAY AS A COLD FRONT PASSES THROUGH. A
WIND ADVISORY IS IN EFFECT FROM 10 AM UNTIL 8 PM. FOR MORE
DETAILS...PLEASE REFER TO PRODUCT RNONPWVEF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG WINDS WILL BE POSSIBLE ON TUESDAY AS THE
NEXT STORM MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TODAY. SPOTTERS SHOULD REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

MORGAN

In the hours before

Local storm report, Apr 3, 10:42 AM PST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1142 AM PDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     NON-TSTM WND GST DAGGETT                 34.86N 116.88W
04/03/2009  M55 MPH          SAN BERNARDINO     CA   ASOS

            THIS GUST WAS RECORDED AT DAGGETT ASOS AT 1926 FEET IN
            ELEVATION.

0651 AM     NON-TSTM WND GST SQUAW SPRINGS RAWS      35.37N 117.57W
04/03/2009  M64 MPH          SAN BERNARDINO     CA   MESONET

            THIS WIND GUST WAS RECORDED AT SQUAW SPRINGS RAWS AT 3620
            FEET ELEVATION.

1056 AM     NON-TSTM WND GST 4 WNW GREEN VALLEY      36.08N 115.16W
04/03/2009  M43 MPH          CLARK              NV   ASOS

            THIS WIND GUST WAS RECORDED AT LAS VEGAS MCCARRAN ASOS.

0953 AM     NON-TSTM WND GST 4 NW DOWNTOWN LAS VEGAS 36.21N 115.20W
04/03/2009  M46 MPH          CLARK              NV   ASOS

            THIS WIND GUST WAS MEASURED AT NORTH LAS VEGAS ASOS.

1059 AM     NON-TSTM WND GST KINGMAN AIRPORT         35.26N 113.93W
04/03/2009  M49 MPH          MOHAVE             AZ   ASOS

            THIS WIND GUST WAS MEASURED AT THE KINGMAN ASOS.

&&

EL
Local storm report, Apr 3, 11:47 AM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1247 PM PDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST I-40 AT FORT ROCK       35.19N 113.37W
04/03/2009  M50 MPH          MOHAVE             AZ   DEPT OF HIGHWAYS

            THIS WIND GUST WAS MEASURED AT I-40 AND FORT ROCK AZDOT.

1110 AM     NON-TSTM WND GST SIERRA ROTORS 02        36.78N 118.24W
04/03/2009  M47 MPH          INYO               CA   MESONET

            THIS WIND GUST WAS MEASURED AT SIERRA ROTORS SITE 2 AT
            4842 FEET IN ELEVATION

&&

EL
Local storm report, Apr 3, 12:43 PM PST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 PM PDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     NON-TSTM WND GST TWENTYNINE PALMS        34.14N 116.07W
04/03/2009  M60 MPH          SAN BERNARDINO     CA   ASOS

            THIS WIND GUST WAS MEASURED AT TWENTYNINE PALMS ASOS.

&&

EL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Las Vegas Valley

When
April 3, 4:08 PM PST
Where
Las Vegas Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust occurred at Nellis Air Force Base (KLSV).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156496.